Which drugs induce or exacerbate symptoms of myasthenia gravis (MG)?

Updated: Aug 27, 2018
  • Author: Abbas Jowkar, MD; Chief Editor: Nicholas Lorenzo, MD, MHA, CPE  more...
  • Print
Answer

Various drugs may induce or exacerbate symptoms of MG, including the following:

  • Antibiotics (eg, aminoglycosides, polymyxins, ciprofloxacin, erythromycin, and ampicillin)

  • Penicillamine - This can induce true myasthenia, with elevated anti-AChR antibody titers seen in 90% of cases; however, the weakness is mild, and full recovery is achieved weeks to months after discontinuance of the drug

  • Beta-adrenergic receptor blocking agents (eg, propranolol and oxprenolol)

  • Lithium

  • Magnesium

  • Procainamide

  • Verapamil

  • Quinidine

  • Chloroquine

  • Prednisone

  • Timolol (ie, a topical beta-blocking agent used for glaucoma)

  • Anticholinergics (eg, trihexyphenidyl)

  • Neuromuscular blocking agents (eg, vecuronium and curare) - These should be used cautiously in myasthenic patients to avoid prolonged neuromuscular blockade

  • Nitrofurantoin has also been linked to the development of ocular MG in 1 case report; discontinuance of the drug resulted in complete recovery.

  • MG induction as a side effect of cancer immunotherapy

    • Ipilimumab induced (anti-CTLA4) MG

    • PD-1, PDL-1 inhibitors


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!